Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 10, NWS San Francisco Bay Area, CA

May 3, 2025Monterey County, California

NWS San Francisco Bay Area, CA issued this beach hazards statement at May 3, 2025, 2:37 AM PDT for Monterey County, California. It took effect at May 3, 2025, 9:00 PM PDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
May 3, 2025, 2:37 AM PDT (09:37 UTC)
In effect from
May 3, 2025, 9:00 PM PDT
Expired
May 5, 2025, 9:00 AM PDT
In force
36 hr
Issued by
NWS San Francisco Bay Area, CA

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2025-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2025-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WHUS46 KMTR 030937
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
237 AM PDT Sat May 3 2025

CAZ530-032200-
/O.NEW.KMTR.BH.S.0010.250504T0400Z-250505T1600Z/
Southern Monterey Bay and Big Sur Coast-
237 AM PDT Sat May 3 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
MONDAY MORNING...

* WHAT...Moderate period northwest swell will result in breaking
  waves between 15 to 20 feet, with the highest waves up to 28
  feet in favored locations, and an increased risk for rip 
  currents.

* WHERE...Monterey County coastline.

* WHEN...This evening through Monday morning.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
3 follow-up statements
331 
WHUS46 KMTR 032152
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
252 PM PDT Sat May 3 2025

CAZ530-041000-
/O.CON.KMTR.BH.S.0010.250504T0400Z-250505T1600Z/
Southern Monterey Bay and Big Sur Coast-
252 PM PDT Sat May 3 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 PM PDT THIS
EVENING THROUGH MONDAY MORNING...

* WHAT...Moderate period northwest swell will result in breaking 
  waves between 15 to 20 feet, with the highest waves up to 28 
  feet in favored locations, and an increased risk for rip 
  currents. 

* WHERE...Monterey County coastline.

* WHEN...This evening through Monday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
338 
WHUS46 KMTR 040942
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
242 AM PDT Sun May 4 2025

CAZ530-042200-
/O.CON.KMTR.BH.S.0010.000000T0000Z-250505T1600Z/
Southern Monterey Bay and Big Sur Coast-
242 AM PDT Sun May 4 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...Moderate period northwest swell will result in breaking 
  waves between 15 to 20 feet, with the highest waves up to 28 
  feet in favored locations, and an increased risk for rip 
  currents.

* WHERE...Monterey County coastline.

* WHEN...Now through Monday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
821 
WHUS46 KMTR 041931
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1231 PM PDT Sun May 4 2025

CAZ530-051600-
/O.CON.KMTR.BH.S.0010.000000T0000Z-250505T1600Z/
Southern Monterey Bay and Big Sur Coast-
1231 PM PDT Sun May 4 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...Moderate period northwest swell will result in breaking 
  waves between 15 to 20 feet, with the highest waves up to 28 
  feet in favored locations, and an increased risk for rip 
  currents.

* WHERE...Monterey County coastline.

* WHEN...Through Monday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at May 2, 10:16 PM PDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 2, 10:16 PM PDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1016 PM PDT Fri May 2 2025

...New UPDATE, AVIATION, MARINE...

.SYNOPSIS...
Issued at 1231 PM PDT Fri May 2 2025

A cold front will move through this evening, bringing
cooler temperatures, overcast skies, and a slight chance for rain.
Behind the front, strong NW winds will persist through the weekend.
These strong winds will flip offshore by Monday before easing
through the week as warmer temperatures return.

&&

.UPDATE...
Issued at 1014 PM PDT Fri May 2 2025

A Wind Advisory has been issued from 11 AM Saturday to 5 AM Sunday
for gusts up to 45 mph along the coast and sustained winds between
20 to 30 mph. Areas meeting Wind Advisory criteria remain limited in
areal extent with much of the interior Bay Area and Central Coast
only forecast to gust between 30 to 40 mph. That being said,
observations will need to be closely monitored tomorrow to ensure
additional areas do not need to be added to the advisory. The
strongest winds remain offshore where Gale Warnings have been issued
for gusts up to 50 mph across the coastal waters. This will create
hazardous and potentially life threatening conditions for any
boaters out on the water tomorrow. Now is the time to secure any
loose outdoor objects before winds pick up tomorrow.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 1231 PM PDT Fri May 2 2025

Key Messages

    -Strong NW winds Saturday
	-Coastal gusts 40-50 mph
	-Inland gusts 30-40 mph

Fairly standard marine layer conditions will persist through the
afternoon before a cold front moves through overnight. High clouds
will start to arrive before the sun goes down. Through the night
these clouds will lower into a widespread stratus bank, which could
produce a few terrain enhanced rain drops. For some reason the NBM
continues to insist the chance for rain is less than 3%, but several
high resolution models are showing a few hundredths of rain and
the dynamics seem to support this with a narrow band of 0.8 PWAT.
To account for this, I used ECMWF POP, which is generally above
the 15% threshold needed to be mentioned explicitly in our
forecast products. The biggest impact from this system will be
strong NW winds that last through the weekend. These winds are
caused by the gradient between building high pressure over the
subtropical East Pacific and deepening low pressure over the
Rockies. Since the driver is the synoptic scale pressure
gradient, the strong winds will persist for a couple days. Coastal
areas will see the greatest impacts, where gusts could reach 50
mph at times.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 1231 PM PDT Fri May 2 2025

Key Messages

- Strong NW winds continue through Sunday
- Winds flip offshore Sunday night, increasing fire danger for
  interior portions of the North and East Bay

Skies will begin to clear behind the front Saturday afternoon as
the strong winds persist. There is a chance for afternoon showers
with cold air aloft decreasing the thermodynamic stability,
however it will be hindered by a much drier air mass. As the low
drifts south Sunday, the overall gradient will not change much and
the strong winds will only ease by a few mph. By Sunday night
troughing will develop over the central/southern California
coast with building high pressure over NE California and NW
Nevada. This will cause the strong winds to flip from onshore NW
to offshore NE in the higher terrain of the interior North and
East Bay. This pattern brings some fire weather concerns, but the
fuel moisture is still relatively high compared to the peak of
fire season. The gradient will relax by Tuesday as large scale
ridging returns and winds finally calm. More typical conditions
with warm afternoon temperatures inland and marine layer stratus
along the coast will return for the remainder of the week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1014 PM PDT Fri May 2 2025

MVFR CIGs are building along the coast and Monterey Bay. Winds
will be mixed overnight: the more interior terminals as well as
the Monterey Bay terminals will see mostly light to moderate
winds, while HAF and SF Bay terminals only see slight reductions
in their gustier winds. MVFR CIGS move inland overnight and become
widespread, while CIGs fall to IFR levels for Monterey Bay and
HAF. Winds increase again into the mid to late morning, allowing
for most of the lower cloud cover to erode into the afternoon, but
the Monterey Terminals look to keep CIGs through the TAF period.
Winds will reduce again into Saturday night, but look to remain
moderate.

Vicinity of SFO...MVFR CIGs are arriving and will fill. Strong
west winds with gusts around 30 kts look to last through the night
and increase slightly for the afternoon as CIGs erode. Winds look
to reduce into Saturday evening, but winds over the outside of
the vicinity and over the ocean look to remain strong.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...MVFR CIGS fall to IFR in the late night.
Expect moderate west winds through the night. Models show potential
for some spots of drizzle around the terminals Saturday morning, but
there isn't much confidence for this being impactful. CIGs lift back
to MVFR levels for SNS in the mid morning. Winds build into Saturday
afternoon, becoming strong and gusty as CIGs lift to above 2000 ft
AGL. Winds reduce into the late night with CIGs lowering slightly

&&

.MARINE...
(Tonight through next Thursday)
Issued at 1014 PM PDT Fri May 2 2025

Expect strong north to northwest winds to build through Saturday,
hitting gale force by Saturday evening. These winds will be
accompanied by widespread rough seas. Winds and seas reduce into
the next work week, but breezy winds and moderate seas look to be
hazardous for smaller craft through the first half of the work
week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 11 AM Saturday to 5 AM PDT Sunday for CAZ006-
     502-505-509-528-530.

PZ...Small Craft Advisory until 9 AM PDT Saturday for Mry Bay-Pigeon
     Pt to Pt Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt
     Arena to Pt Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM-Pt
     Pinos to Pt Piedras Blancas 0-10 nm-Pt Reyes to Pigeon Pt 0-
     10 nm-SF Bay N of Bay Bridge.

     Small Craft Advisory from 3 PM Saturday to 3 AM PDT Sunday for
     SF Bay N of Bay Bridge.

     Gale Warning from 9 AM Saturday to 3 AM PDT Sunday for Mry Bay.

     Gale Warning from 9 AM Saturday to 3 PM PDT Sunday for Pt Arena
     to Pt Reyes 0-10 nm-Pt Pinos to Pt Piedras Blancas 0-10 nm.

     Gale Warning from 9 AM Saturday to 9 AM PDT Sunday for Pigeon Pt
     to Pt Pinos 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

     Gale Warning from 9 AM Saturday to 9 PM PDT Sunday for Pigeon Pt
     to Pt Pinos 10-60 NM-Pt Arena to Pt Reyes 10-60 NM.

&&

SHORT TERM...Flynn
LONG TERM....Flynn
AVIATION...Murdock
MARINE...Murdock

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, X, and YouTube at:
www.facebook.com/nwsbayarea
x.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:20 PM PDTWind AdvisoryMTRAlameda, Contra Costa, Napa, Sonoma50 hr
May 3, 1:13 PM PDTStorm WarningMTR26 hr
May 3, 3:03 PM PDTGale WarningMTR42 hr
May 3, 3:03 PM PDTSmall Craft AdvisoryMTR48 hr

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.